Previous |  Up |  Next

Article

Keywords:
perfect; Stieltjes perfect; moment; positive definite; conelike; semi-$*$-divisible; $*$-semigroup
Summary:
An abelian $*$-semigroup $S$ is perfect (resp. Stieltjes perfect) if every positive definite (resp. completely so) function on $S$ admits a unique disintegration as an integral of hermitian multiplicative functions (resp. nonnegative such). We prove that every Stieltjes perfect semigroup is perfect. The converse has been known for semigroups with neutral element, but is here shown to be not true in general. We prove that an abelian $*$-semigroup $S$ is perfect if for each $s \in S$ there exist $t\in S$ and $m,n\in \mathbb{N}_0$ such that $m+n\ge 2$ and $s+s^ *=s^*+mt+nt^*$. This was known only with $s=mt+nt^*$ instead. The equality cannot be replaced by $s+s^*+s=s+s^*+mt+nt^*$ in general, but for semigroups with neutral element it can be replaced by $s+p(s+s^*)=p(s+s^*)+ mt+nt^*$ for arbitrary $p\in \mathbb{N}$ (allowed to depend on $s$).
References:
[1] N. I.  Akhiezer: The Classical Moment Problem and Some Related Questions in Analysis. Oliver & Boyd, Edinburgh, 1965. MR 0184042 | Zbl 0135.33803
[2] C.  Berg: Fonctions définies négatives et majoration de Schur. In: Théorie du Potentiel (Orsay, 1983), Lecture Notes in Mathematics Vol. 1096, G. Mokobodzki, D.  Pinchon (eds.), Springer-Verlag, Berlin, 1984, pp. 69–89. MR 0890354 | Zbl 0554.43002
[3] C.  Berg, J. P. R.  Christensen and C. U.  Jensen: A remark on the multidimensional moment problem. Math. Ann. 243 (1979), 163–169. DOI 10.1007/BF01420423 | MR 0543726
[4] C.  Berg, J. P. R.  Christensen and P.  Ressel: Harmonic Analysis on Semigroups. Theory of Positive Definite and Related Functions. Springer-Verlag, Berlin, 1984. MR 0747302
[5] T. M.  Bisgaard: Characterization of perfect involution groups. Math. Scand. 65 (1989), 245–258. MR 1050867 | Zbl 0739.43007
[6] T. M. Bisgaard: Separation by characters or positive definite functions. Semigroup Forum 53 (1996), 317–320. DOI 10.1007/BF02574146 | MR 1406777 | Zbl 0867.43002
[7] T. M.  Bisgaard: Extensions of Hamburger’s Theorem. Semigroup Forum 57 (1998), 397–429. DOI 10.1007/PL00005988 | MR 1640879 | Zbl 0923.47010
[8] T. M.  Bisgaard: On perfect semigroups. Acta Math. Hungar. 79 (1998), 269–294. DOI 10.1023/A:1006511012031 | MR 1619811 | Zbl 0909.20047
[9] T. M.  Bisgaard: Semiperfect countable $\mathbb{C}$-separative $C$-finite semigroups. Collect. Math. 52 (2001), 55–73. MR 1833086
[10] T. M.  Bisgaard: Factoring of positive definite functions on semigroups. Semigroup Forum 64 (2002), 243–264. DOI 10.1007/s002330010062 | MR 1876858 | Zbl 1015.43005
[11] T. M.  Bisgaard: A note on factoring of positive definite functions on semigroups. Math. Nachr. 236 (2002), 31–46. DOI 10.1002/1522-2616(200203)236:1<31::AID-MANA31>3.0.CO;2-D | MR 1888556 | Zbl 1015.43005
[12] T. M.  Bisgaard: Extensions of Herglotz’ Theorem. Comm. Math. Univ. Sct. Pauli 51 (2002), 195–215. MR 1955171 | Zbl 1037.43006
[13] T. M.  Bisgaard: On the Stieltjes moment problem on semigroups. Czechoslovak Math. J. 52(127) (2002), 155–196. DOI 10.1023/A:1021783707324 | MR 1885464 | Zbl 1021.43003
[14] T. M.  Bisgaard: Semiperfect finitely generated abelian semigroups without involution. Math. Scand. 91 (2002), 285–319. MR 1931575 | Zbl 1017.43004
[15] T. M.  Bisgaard and P.  Ressel: Unique disintegration of arbitrary positive definite functions on $*$-divisible semigroups. Math.  Z. 200 (1989), 511–525. MR 0987584
[16] T. M.  Bisgaard and N.  Sakakibara: A reduction of the problem of characterizing perfect semigroups. Math. Scand. 91 (2002), 55–66. MR 1917681
[17] A. H.  Clifford and G. B.  Preston: The Algebraic Theory of Semigroups, Vol. I. Amer. Math. Soc., Providence, 1961. MR 0132791
[18] P. R.  Halmos: Measure Theory. Springer-Verlag, Berlin, 1974. Zbl 0283.28001
[19] H. L.  Hamburger: Über eine Erweiterung des Stieltjesschen Momentenproblems. Math. Ann. 81 (1920), 235–319. DOI 10.1007/BF01564869 | MR 1511966
[20] G. Herglotz: Über Potenzreihen mit positivem, reellen Teil im Einheitskreis. Ber. Verh. Königl. Sächs. Ges. Wiss. Leipzig, Math.-Phys.  Kl. 63 (1911), 501–511.
[21] K. Nishio and N.  Sakakibara: Perfectness of conelike $*$-semigroups in  $\mathbb{Q}^k$. Math. Nachr. 216 (2000), 155–167. DOI 10.1002/1522-2616(200008)216:1<155::AID-MANA155>3.0.CO;2-X | MR 1774907
[22] A. L. T.  Paterson: An integral representation of positive definite functions on a Clifford semigroup. Math. Ann. 234 (1978), 125–138. DOI 10.1007/BF01420963 | MR 0481933 | Zbl 0358.43003
[23] A.  Powzner: Über positive Funktionen auf einer Abelschen Gruppe. C. R.  (Doklady) Akad. Sci. URSS  (N.S.) 28 (1940), 294–295. MR 0003459
[24] D. A.  Raikov: Positive definite functions on commutative groups with an invariant measure. C. R. (Doklady) Akad. Sci. URSS  (N.S.) 28 (1940), 296–300. MR 0003460
[25] N.  Sakakibara: Perfectness and semiperfectness of abelian $* $-semigroups without zero. Hokkaido Math. J. 24 (1995), 113–125. DOI 10.14492/hokmj/1380892538 | MR 1319033
[26] K.  Schmüdgen: An example of a positive polynomial which is not a sum of squares of polynomials. A positive, but not strongly positive functional. Math. Nachr. 88 (1979), 385–390. DOI 10.1002/mana.19790880130 | MR 0543417
[27] J.  A.  Shohat and J. D.  Tamarkin: The Problem of Moments. Amer. Math. Soc., Providence, 1943. MR 0008438
[28] T. J.  Stieltjes: Recherches sur les fractions continues. Ann. Fac. Sci. Toulouse 8 (1894), 1–122. DOI 10.5802/afst.108 | MR 1508159
[29] R. J.  Warne and L. K. Williams: Characters on inverse semigroups. Czechoslovak Math. J. 11 (1961), 150–154. MR 0130315
[30] A.  Weil: L’intégration dans les groupes topologiques et ses applications. Actual. Sci. Ind., No. 869 and 1145, Hermann et Cie., Paris (1940 and 1951). MR 0005741
Partner of
EuDML logo